According to Lansdown, the risk expected due to clinical exposure to silver is "minimal", as only chronic ingestion or inhalation of silver preparations leads to an accumulation of silver in the human body that can cause argyria, argyrosis (accumulation of silver in the eye), and other conditions.
Silver-based products are contraindicated for people who are allergic to silver.
The reference dose, published by the United States Environmental Protection Agency in 1991, which recommends the estimated daily exposure that is unlikely to incur an appreciable risk of deleterious effects during a lifetime, is 5 µg/kg/d; meaning 5 micrograms of silver per kilo of weight per person each day – about 1 liter of 10 ppm colloidal silver per month for a 66 kg person.
An article from the National Center for Complementary and Alternative Medicine points out silver nitrate and silver sulfadiazine can have negative side effects, and they must be applied to the body externally and not taken internally. Keep in mind that silver nitrate and silver sulfadiazine are not pure silver products!
Silver based products are used in hospitals on a regular basis to clean babies eyes after birth and to treat burns on patients!
Chronic intake of silver products and the silver buildup from colloidal silver can result in an accumulation of silver or silver sulfide particles in the hair, skin, kidneys, liver, heart and muscles due to high methionine-containing proteins, such as keratin, myosin, tropomyosin, troponin, and key dipeptide glutathione. Serious neurologic (such as seizures), renal, or hepatic complications, as well as headaches, stomach distress, fatigue, and skin irritation have been reported if ingested, colloidal silver may react with certain drugs, such as Penicillamine, thyroxine, quinolones, and tetracyclines. in the medical literature which the authors felt (not proven) was due to silver toxicity resulting from repeated oral ingestion of colloidal silver.One death has been reported in the medical literature which the authors felt (not proven) was due to silver toxicity resulting from repeated oral ingestion of colloidal silver
Colloidal silver can reduce the absorption of some medications, including tetracycline and quinolone antibiotics and can bind to penicillamine, thereby reducing the effectiveness of those medications.
As in photography (where silver is used due to its reactivity with light), silver particles in the skin darken with exposure to sunlight, resulting in a blue or gray discoloration of the skin. This condition is known as argyria, which is a dermatological condition characterized by grayish-blue pigmentation of the skin, nails, gums, and deep tissues; and, in similar manner, it can lead to silver in the eye (argyrosis) and in other organs. Localized argyria can occur as a result of topical use of substances containing silver, while generalized argyria results from the chronic ingestion of such substances. Argyria was long believed to be irreversible, but recently, laser therapy has been used to treat it with satisfactory cosmetic results. The Agency for Toxic Substances and Disease Registry (ATSDR) describes argyria as a "cosmetic problem", although some people consider it to be socially debilitating.